Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 390, NWS Atlanta, GA

July 7, 2009Johnson County, Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 7, 2009, 3:36 PM EDT for Johnson County, Washington County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2009, 3:36 PM EDT (19:36 UTC)
Expired
Jul 7, 2009, 4:15 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Johnson County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 071936
SVRFFC
GAC167-303-072015-
/O.NEW.KFFC.SV.W.0390.090707T1936Z-090707T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT TUE JUL 7 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 415 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARRISON...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARRISON...RIDDLEVILLE AND WRIGHTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3272 8245 3269 8250 3264 8247 3263 8248
      3264 8251 3260 8254 3277 8288 3294 8281
      3287 8252 3282 8252 3275 8244
TIME...MOT...LOC 1936Z 291DEG 13KT 3282 8274

$$
1 follow-up statement
000 
WWUS52 KFFC 071951
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT TUE JUL 7 2009

GAC167-303-072015-
/O.CON.KFFC.SV.W.0390.000000T0000Z-090707T2015Z/
JOHNSON GA-WASHINGTON GA-
351 PM EDT TUE JUL 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN WASHINGTON AND NORTHEASTERN JOHNSON COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
BETWEEN HARRISON AND DONOVAN...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PRINGLE...NEW HOME...MEEKS AND KITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3272 8245 3269 8250 3263 8248 3264 8251
      3260 8254 3278 8284 3290 8276 3287 8252
      3285 8253 3282 8252 3275 8244
TIME...MOT...LOC 1951Z 295DEG 12KT 3280 8268

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:26 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 7, 3:26 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT TUE JUL 7 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
WEAK SURFACE BOUNDARY WILL REMAIN ACROSS PORTIONS OF CENTRAL
GEORGIA THROUGH THE PERIOD AS A WEAK UPPER LEVEL WAVE SWINGS
ACROSS THE AREA FROM THE MISSISSIPPI VALLEY. AS THIS WAVE MOVES
ACROSS NORTHERN ALABAMA TUESDAY NIGHT A WEAK SURFACE LOW WILL
DEVELOP AND SLOWLY MOVE ALONG THE BOUNDARY AS THE UPPER WAVE
DEEPENS...IN FACT GFS DEVELOPS A CUT OFF LOW WEDNESDAY NIGHT.
SHORT TERM MODELS ARE IN GOOD AGREEMENT ALTHOUGH THERE ARE SOME
MINOR DISCREPANCIES. THE PROXIMITY OF THE SURFACE BOUNDARY AND
UPPER LEVEL SHORT WAVE WILL KEEP BEST POPS OVER CENTRAL GEORGIA.
THIS MORNING LOWS WERE WARMER THAN GUIDANCE DUE TO CLOUDS...WITH
SIMILAR CLOUDS REMAINING OVER THE AREA TONIGHT HAVE GONE 2-3
DEGREES ABOVE GUIDANCE...OTHERWISE TOOK A BLEND OF GUIDANCE
THROUGH THE SHORT TERM PERIODS.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE UPPER LOW MOVES OUT OF CENTRAL CANADA ON FRIDAY TO SOUTHEAST
CANADA BY SUNDAY SETTING UP A TROUGH OVER MUCH OF THE EAST AND
PUSHING THE UPPER RIDGE FURTHER WEST.  THE SURFACE FRONT OVER SOUTH
GEORGIA WASHES OUT AS WEAK SURFACE HIGH PUSHES INTO NORTH GEORGIA BY
SATURDAY NIGHT.  GFS AND ECMWF DIVERGE BY THE BEGINNING OF NEXT WEEK
AS FAR AS HANDLING OF UPPER TROUGH AND SURFACE HIGH... WITH GFS
PUSHING THE TROUGH OVER THE ATLANTIC AND THE SURFACE HIGH FARTHER
SOUTH OVER THE GULF.  MODELS AGREE THAT WEAK SURFACE FRONT DRIFTS
SOUTHWARD OVER THE FORECAST AREA EARLY NEXT WEEK...BUT DIFFERENCES
IN STRENGTH AND TIMING LEAD TO CONTINUES LOW CONFIDENCE.  WILL
CONTINUE BROAD BRUSHED SLIGHT CHANCE ACROSS THE AREA SATURDAY ON WITH
JUST ABOVE NORMAL TEMPERATURES ACROSS THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  87  65  86  65 /   5  30  20  20  10
ATLANTA         72  87  68  86  68 /   5  30  20  20  10
BLAIRSVILLE     64  86  61  83  61 /  10  30  20  20   5
CARTERSVILLE    69  89  64  88  64 /  10  30  20  20  10
COLUMBUS        71  88  70  88  70 /  10  40  30  30  20
GAINESVILLE     69  87  66  84  67 /  10  40  20  20  10
MACON           71  88  69  88  69 /  20  50  40  40  20
ROME            69  90  66  91  66 /  10  30  20  20   5
PEACHTREE CITY  69  87  65  85  64 /   5  30  30  20  10
VIDALIA         74  86  70  88  69 /  30  50  40  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jul 7, 5:24 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 AM EDT TUE JUL 7 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
524 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE BOUNDARY WILL MEANDER ACROSS NORTH CENTRAL GEORGIA
INTO TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND
GUSTY WINDS. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE
THIS AFTERNOON...GENERALLY SOUTH OF AN ATLANTA TO ATHENS LINE.

.DISCUSSION...
A WEAK NEARLY STATIONARY BOUNDARY STRETCHING ACROSS NORTH CENTRAL
GEORGIA WILL SERVE AS A FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
EVENING. WITH CAPES INCREASING INTO THE 1000 TO 2000 RANGE THIS
AFTERNOON...SOME OF THE THUNDERSTORMS COULD BE STRONG...MAINLY
ACROSS CENTRAL GEORGIA WHERE THE BEST INSTABILITY IS EXPECTED.
HOWEVER...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 7, 12:50 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 PM EDT TUE JUL 7 2009

GAZ076-071715-
1250 PM EDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
JEFFERSON COUNTY UNTIL 115 PM EDT...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOXLEY...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 115 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE BARTOW...LOUISVILLE...WADLEY AND MOXLEY. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 1:31 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 PM EDT TUE JUL 7 2009

GAZ086-071800-
131 PM EDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN EMANUEL COUNTY
UNTIL 200 PM EDT...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THREE POINTS...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS NORTHERN
EMANUEL COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE THREE POINTS...SUMMERTOWN...CANOOCHEE AND
GARFIELD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 7, 2:04 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
204 PM EDT TUE JUL 7 2009

GAZ022-033-034-071830-
204 PM EDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GWINNETT...
FORSYTH AND FULTON COUNTIES UNTIL 230 PM EDT...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROOKWOOD...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS GWINNETT...FORSYTH AND FULTON COUNTIES...
INCLUDING AREAS AROUND DULUTH...JOHNS CREEK...BROOKWOOD...SUWANEE...
BUFORD DAM-LAKE LANIER PARKS...SUGAR HILL...REST HAVEN AND BUFORD.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 7, 3:18 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
318 PM EDT TUE JUL 7 2009

GAZ083-096-071945-
318 PM EDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
BLECKLEY AND TWIGGS COUNTIES UNTIL 345 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MAGNOLIA...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
BLECKLEY AND TWIGGS COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE MAGNOLIA...ROYAL...COLEY STATION...
PAULK...PORTER...EMPIRE...BAILEYS PARK AND COCHRAN. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 3:27 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT TUE JUL 7 2009

GAZ022-023-072000-
327 PM EDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FORSYTH AND HALL COUNTIES UNTIL 400 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHESTATEE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
FORSYTH AND HALL COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CHESTATEE...COAL MOUNTAIN...AQUALAND
PARK...LAKE LANIER ISLANDS...OAKWOOD...GAINESVILLE...FLOWERY BRANCH
AND OSCARVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:40 PM EDTSevere Thunderstorm WarningFFCEmanuel28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.